Michigan, 2018

Winter Weather in Michigan, February 3 to 4, 2018

February 3 to 4, 2018 · NWS MQT · 6 events in 6 counties and zones

A low pressure system tracking from the Central Plains into the Lower Great Lakes dropped moderate to briefly heavy snow over portions of west and central Upper Michigan from the 3rd into early morning on the 4th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system tracking from the Central Plains into the Lower Great Lakes dropped moderate to briefly heavy snow over portions of west and central Upper Michigan from the 3rd into early morning on the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 3, 5:36 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Feb 3, 5:36 AM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
636 AM EST Sat Feb 3 2018

.SHORT TERM...(Today and tonight)
Issued at 406 AM EST SAT FEB 3 2018

...Moderate System Snow Expected Later Today...

Very light widespread snow impacted much of Upper Michigan overnight
as warm air advection began to nudge into the region. Across
northern Houghton County, and then east of Munising near Lake
Superior, moderate lake effect snow continued to push onshore
through the morning hours as persistent troughing remained in place.
Upstream of the region in the lee of the northern Rockies, a low
pressure system continued to organize with a broad area of system
snow developing northwest of the surface low across Montana and
North Dakota this morning.

Temperatures today will be a bit warmer and given the light winds
expected today, it certainly should feel much warmer! Temperatures
will still be running below normal for this time of year, but much
of the area should see the mercury climb into the teens. However,
another shot of cold air will return tonight and drop overnight lows
back down to around or below zero. The combination of breezy winds
and colder temperatures will allow wind chills to drop to around -10
to -15 across western and central portions of Upper Michigan.

Overall, not many changes were made to the inherited winter weather
advisories for today as things still look on track for lingering
lake effect snow across far southern portions of the Keweenaw
Peninsula and the development of widespread system snow later today.
The system snow expected to track across Upper Michigan later this
morning through the afternoon/evening will fall moderately, to
perhaps heavy at times, as an impressive band of frontogenesis
tracks across the region. Cross sections across this fgen band not
only show strong lift through the DGZ, but also a few pockets of
negative EPV above the main band. This favors stronger banding,
which may lead to further augmented snowfall totals in some spots.
Forecast soundings also show an impressive deepening and isothermal
layer within the DGZ, which will result in the efficient production
of snow as the main fgen band pivots across the area. Also
accompanying this fgen band are two quick moving jet streaks that
will position much of the area under enhanced synoptic-scale lift in
the right entrance regions. Did increase QPF and SLRs as a result of
these synoptic, mesoscale, and microphysics details; therefore,
accumulations may be closer to 5 to 6 inches, with isolated higher
amounts possible. Near Lake Michigan today, and then near Lake
Superior across the far west and north central where onshore,
upslope flow will become more persistent this afternoon into the
overnight hours, lake enhanced snow is expected, albeit a bit more
conditional near Lake Michigan given the lower delta-T values.

Tonight, as the main system tracks across northern portions of Lower
Michigan, expect the system snow to hang on across eastern portions
of Upper Michigan while diminishing across the interior west half.
Behind this system, we will get another shot of arctic air bringing
back the lake effect snow showers to the north wind snow belts. With
850mb temperatures progged to drop rapidly back towards the -25C
mark, thermal profiles and better lift will be displaced well above
the DGZ. Therefore, expect visibilities to be an issue given the
smaller snowflakes.

.LONG TERM...(Sunday through Friday)
Issued at 459 AM EST SAT FEB 3 2018

Through the upcoming week, a ridge will remain just off the W Coast
extending n into AK. This will continue to support a trof downstream
across central and eastern N America. Under this trof, bitter cold
arctic air will dominate a large part of Canada. The last 24hrs
of medium range model runs supports the overall model consensus
from the last several days. That consensus is for the western
ridge to never have a sharp enough amplitude to send the extreme
cold developing in Canada s into Upper MI. This may be a result of
counter forcing from a strong MJO (which is at record amplitude
in phase 6) that has progressed into the western Pacific. In phase
6-7, the MJO favors above normal temps over the eastern CONUS. As
it stands now, it appears Upper MI will be situated within the
southern extent of the vast arctic air mass dominating Canada thru
next week. Thus, blo normal temps will be the rule for at least
the next 7 days. With bitter cold air not far to the n, it won't
take much to send a surge of very cold air into the area, though
there are no current indications for that to happen. Wind chills
may occasionally dip to near advy criteria for some parts of the
fcst area, particularly early next week. Farther down the line, if
the MJO remains strong, it will be a forcing mechanism for blo
normal temps across the Upper Lakes during the last half of Feb.
Other than the widespread synoptic snow today, pcpn thru the
upcoming week will be almost entirely lake effect driven, favoring
mostly w wind snow belts and only occasionally the nw wind snow
belts. Lake Superior is primed now for ice formation, and that is
certainly evident by the fairly significant ice growth that
occurred over the last 24-36hrs, particularly over western Lake
Superior. This new ice is thin and will be easily broken/compacted
and shifted by stronger winds. Nonetheless, the cold will support
continued decent ice growth on Lake Superior during the upcoming
week. While this will negatively impact LES to some degree in a
few localized areas, the ice growth will likely not be sufficient
to significantly impact LES overall which will be focusing in on
nw Upper MI on most days.

Beginning Sun...N winds to start the day will steadily back to
westerly by late aftn, leading to shifting LES bands thru the day.
LES should generally be on the light side given inversions at around
5kft and the DGZ suppressed to the low part of the convective layer
by cold air mass. The shifting of bands will also work to hold down
accumulations. Not expecting anything more than 1-2 to locally 3
inches of snow on Sun.

Sun night/Mon...shortwave swinging across northern Ontario Sun night
will send a sfc trof out over Lake Superior, further enhancing the
low-level convergence that normally occurs with westerly winds
across the lake (land breeze component to the wind causes winds to
become slightly backed over the southern part of the lake and
slightly veered over the northern part). The enhanced convergence
combined with deep layer forcing from shortwave that will
temporarily lift/remove inversion should set the stage for hvy LES
to impact the Keweenaw. Convergence zone will also allow for more
lake moderation and lifting of the DGZ into the convective layer to
boost snow-to-water ratios a bit. The all important detail for snow
accumulations will be how fast the convergence zone/sfc trof shifts
s and where it stalls out. Current model guidance suggests sfc trof
will steadily drop s across Keweenaw county then stall out across
the n half of Houghton county overnight Sun night, then hang out
there thru Mon. Right now, it appears the area btwn Twin Lakes and
Calumet will be the area where the hvy snow band meanders late Sun
night/Mon. If band remains stationary for any extended period, there
will be localized snow totals easily in excess of a foot. In
addition to the snow, gusty wsw winds to 30+mph are expected Sun
evening in advance of the sfc trof/dominant snow band. This should
lead to considerable BLSN that will diminish overnight into Mon as
pres gradient/winds diminish. The hvy snow band will extend out
across eastern Lake Superior, but will probably never quite move
onshore over eastern Upper MI as sfc trof does not get a push s, at
least thru the day Mon.

Winds will veer a bit more to the nw Mon night before backing
westerly again on Tue. This will temporarily shift LES into the NW
wind snow belts Mon night. Convergence zone/heavier snow over
northern Houghton county Mon will settle s into Ontonagon county Mon
night, and a period of heavier LES will also develop into eastern
Alger/northern Luce county as convergence zone settles onshore
there. LES will shift back to the w wind snow belts on Tue, but the
LES should be lighter by this time as inversion falls and low-level
flow becomes more anticyclonic.

Westerly flow LES will prevail Wed, then winds may veer nw or
perhaps even northerly on Thu into Fri in response to a weak low
pres wave passing s of the area. Could be a little -sn with this
wave, but otherwise, pcpn will continue to be just LES. There may be
some moderation of the cold at the end of the week which will lead
to diminishing of the LES.
&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 636 AM EST SAT FEB 3 2018

Deteriorating aviation conditions are expected at all terminals
through the mid-late morning hours as widespread snow tracks across
the area. Expect ceilings to drop down into at least MVFR, with the
possibility of even lower ceilings at KSAW where upslope flow will
develop later today. Visibilities may drop below 1 mile at times,
but this will be highly dependent on where the strongest part of the
band tracks. Visibilities will gradually improve later today/tonight
from west to east, but with lake effect snow picking up behind the
exiting system there will still be lingering aviation impacts. Winds
will be light today, but will back to the north tonight and become
gusty at times.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 459 AM EST SAT FEB 3 2018

Winds of 20-30kt will occur frequently across Lake Superior thru
next week. Strongest winds are expected late Sun aftn/Sun night as
westerly gales to 40kt develop. In addition, with an arctic air mass
over the area, expect some periods of hvy freezing spray.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory until 7 PM EST this evening for MIZ003.

  Winter Weather Advisory from 11 AM EST /10 AM CST/ this morning
     to 1 AM EST /midnight CST/ Sunday for MIZ005>007-012>014-
     085.

  Winter Weather Advisory until 7 PM EST /6 PM CST/ this evening
     for MIZ002-004-009>011-084.

Lake Superior...
  Heavy Freezing Spray Warning from 10 PM this evening to 7 AM EST
     Sunday for LSZ264>267.

  Gale Watch from Sunday evening through late Sunday night for
     LSZ266-267.

  Gale Watch from Sunday afternoon through late Sunday night for
     LSZ162-263.

  Gale Watch from Sunday evening through late Sunday night for
     LSZ264-265.

  Heavy Freezing Spray Warning from 5 PM this afternoon to 7 AM
     EST Sunday for LSZ263.

Lake Michigan...
None.
&&

SHORT TERM...Ritzman
LONG TERM...Rolfson
AVIATION...Ritzman
MARINE...Rolfson
Hazardous weather outlook, Feb 3, 4:33 AM CST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
533 AM EST Sat Feb 3 2018

MIZ001>007-009>014-084-085-041300-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
533 AM EST Sat Feb 3 2018 /433 AM CST Sat Feb 3 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Widespread snow will develop today. Although the snow will end
tonight, lake effect snow showers will continue off Lake Superior.
Several inches of snow accumulation will likely occur over much of
west and central Upper Michigan. See the latest winter weather
advisory statement for complete details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

With cold conditions continuing next week, moderate to heavy lake
effect snow will impact west to northwest wind snow belts, but
mainly the west wind snow belts. In particular, locations from the
Keweenaw Peninsula south to around Twin Lakes may see heavy
snowfall at times Sunday night and Monday in addition to
considerable blowing snow Sunday night. Expect sharply reduced
visibilities where lake effect snow occurs next week. Wind chill
readings will fall to 15 to 25 below zero at times during the late
night and morning hours, especially Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LSZ162-240>251-263>267-041300-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
533 AM EST Sat Feb 3 2018 /433 AM CST Sat Feb 3 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Heavy freezing spray is expected over much of Lake Superior
tonight. See the latest marine weather message and Lake Superior
marine forecast for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Westerly gales to around 40 knots are expected over much of Lake
Superior Sunday night. Heavy freezing spray is also expected over
much of Lake Superior late Sunday afternoon into Monday morning.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-041300-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
533 AM EST Sat Feb 3 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Rolfson

In the hours before

Local storm report, Feb 3, 6:19 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
719 AM EST SAT FEB 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             5 ESE CHASSELL          47.01N 88.43W
02/03/2018  M1.8 INCH        HOUGHTON           MI   CO-OP OBSERVER

            LIQUID WATER EQUIVALENT OF 0.14 INCHES. SNOW
            DEPTH OF 5 INCHES. DURATION OF REPORT 24
            HOURS.

&&

BB
Local storm report, Feb 3, 6:27 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
727 AM EST SAT FEB 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             5 ESE CHASSELL          47.01N 88.43W
02/03/2018  M1.8 INCH        HOUGHTON           MI   CO-OP OBSERVER

            CORRECTS PREVIOUS SNOW REPORT FROM 5 ESE
            CHASSELL. LIQUID WATER EQUIVALENT OF 0.14
            INCHES. SNOW DEPTH OF 18 INCHES. DURATION OF
            REPORT 24 HOURS. CORRECTED FOR SNOW DEPTH.

&&

BB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Menominee

When
February 3, 7:00 AM CST to 9:30 PM CST
Where
Menominee forecast zone
Reported by
Law Enforcement
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

The Menominee County Sheriff's Office estimated five to six inches of snow in Menominee over a 12-hour period. There were also social media reports of four inches of snow in Cedar River and five to six inches of snow in Daggett over a 14-hour period.

Winter Weather, Dickinson

When
February 3, 7:00 AM CST to 7:00 PM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Observers in Norway and near Iron Mountain measured between three and four inches of snow in 12 hours.

Winter Weather, Delta

When
February 3, 8:00 AM EST to 10:00 PM EST
Where
Delta forecast zone
Reported by
COOP Observer
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Observers from just south of Trenary and near Escanaba measured between four and five inches of snow in 14 hours.

Winter Weather, Alger

When
February 3, 8:00 AM EST to February 4, 8:00 AM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Observers at Trenary and ten miles south of Grand Marais measured between four and five inches of snow in 12 hours. The observer ten miles south of Grand Marais reported strong winds and near-zero visibility as a mesolow moved onshore from Lake Superior during the early morning of the 4th.

Winter Weather, Northern Houghton

When
February 3, 9:00 AM EST to 9:00 PM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The observer in Kearsarge measured four inches of snow in 12 hours.

Winter Weather, Marquette

When
February 3, 8:00 PM EST to February 4, 1:30 AM EST
Where
Marquette forecast zone
Reported by
Social Media
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Snow reports from social media included three to four inches of snow in Marquette in four hours and five inches of snow in Harvey in four hours.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 736770, 736771, 736775, 736777, 736774, 736779.